Complications ranged from constipation to internal bleeding, and a small number of deaths could be linked to the adverse reactions. In 14 cases, the reactions had contributed to a death and in one case had directly caused it.
In just under a fifth of cases, the drugs course had begun outside the hospital, although the adverse reaction, monitoring and continued prescription took place in the ward. Elderly patients, taking a number of different medications, were the most susceptible to complications.
The drugs most commonly associated with adverse reactions were anticoagulants, analgesics and diuretics.
On average, hospital stays were increased by a quarter of a day, due to adverse drug reactions.
The researchers pointed out that their findings are broadly similar to reports from other parts of the world, but that the UK’s National Health Service (NHS) could and should improve its monitoring and prescription practices.
Professor Munir Pirmohamed, lead author of the study, which was carried out for PLos One, the journal of the Public Library of Science, said there is no easy solution, but ‘… we can and have to do better as it is putting a burden on the NHS. Hospitals should look to improve their monitoring of patients and doctors should also consider in what situations patients are given drugs, how long they are put on them and consider if it is always necessary.’